Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS New Orleans, LA

January 21, 2017Saint Charles Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jan 21, 2017, 4:56 PM CST for Saint Charles Parish, Louisiana. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2017, 4:56 PM CST (22:56 UTC)
Expired
Jan 21, 2017, 5:15 PM CST
In force
19 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Saint Charles Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 3:29 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1327 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1327 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
2.4
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted.

051 
WUUS54 KLIX 212256
SVRLIX
LAC089-212315-
/O.NEW.KLIX.SV.W.0019.170121T2256Z-170121T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
456 PM CST SAT JAN 21 2017

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Charles Parish in southeastern Louisiana...

* Until 515 PM CST

* At 455 PM CST, a severe thunderstorm was located over Killona, or
  near Hahnville, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hahnville, Taft, Destrehan, Killona, Norco, New Sarpy, Montz,
  Paradis, Boutte, St. Rose, Luling and Des Allemands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for southeastern
Louisiana.

LAT...LON 2989 9054 2997 9054 3003 9048 3003 9045
      3008 9041 3008 9040 3009 9039 3007 9026
      3006 9025 3005 9026 3005 9028 2999 9028
      2985 9047
TIME...MOT...LOC 2255Z 223DEG 38KT 2998 9048 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 3:39 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jan 21, 3:39 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
339 PM CST Sat Jan 21 2017

.SHORT TERM...

Water vapor imagery indicates a very strong jet streak is about
to punch into Louisiana and Southwest Mississippi this evening.
Enhanced forcing associated with this system should provide enough
lift to overcome a more stable layer noted below 800mb in the 18z
sounding. Above this stable layer very steep lapse rates on the
order of 8.0C/km are in place. Thus, any convection that breaks
through the elevated inversion will rapidly deepen and likely turn
severe in short order. The combination of strong low level wind
shear as noted by 0-3km shear of 50 knots will allow any updrafts
to tilt which will help maintain storm intensity as they race
northeastward across the CWA. Low wet bulb zero heights of around
7900 feet along with the steep lapse rates in the favored hail
generation zone are supportive of a threat for large hail in any
severe storms that develop. Strong damaging wind gusts over 50
knots will also be quite possible given the dry mid-level airmass
in place. Helicity values are marginal, but will support the
development of rotating updrafts. Thus, some supercell
thunderstorms could develop which will further support hail
development and also allow for the possibility of isolated
tornadoes. The primary threat for the severe storms would
generally be before midnight when the greatest forcing and wind
shear is in place.

The mesoscale model guidance indicates that a third and final
round of convection will develop late tonight and early tomorrow
morning. With the cold pool aloft in place, hail will be the
primary concern with any thunderstorms that form. Have kept in
fairly high POP of 50 to 60 percent for areas north of the I-12
corridor and lower POP of 20 to 40 percent for areas of southeast
Louisiana below I-10 and across coastal Mississippi. This final
band of convection should clear the area by mid-morning tomorrow
as the parent upper level trough axis pushes through the region.

The trough should begin to pull east tomorrow night resulting in
deep layer northwest flow, increasing subsidence, dry air
advection. Some weak cold air advection will also take place, but
temperatures should only cool back to more normal levels for mid-
January by Monday. Overall, clear skies, fairly normal
temperatures, and low humidity are expected for Monday and
Tuesday.

.LONG TERM...

As the high shifts to the east on Wednesday, another frontal
boundary will slide in from the northwest. This front will pass
through the area on Wednesday bringing increased cloud cover and
scattered rain showers with it. Rain chances are generally
expected to be in the 30 to 40 percent range Wednesday into
Wednesday night. Temperatures will warm on the back of southerly
flow in advance of the front with highs rising back into the lower
70s. There could also be a period of advection fog affecting the
area Tuesday night as the temperature spread between the dewpoint
and sea surface temperatures narrows. Temperatures in the wake of
the front will cool back into the 40s and lower 50s by Wednesday
night negating the fog threat.

Some lingering isentropically forced clouds and showers could
impact parts of the CWA on Thursday, but overall a clearing and
drying trend is expected as high pressure builds back in from the
north. A much stronger surge of cold air advection will also take
place with highs on Thursday only rising to around 60 degrees.
Clear skies and cool conditions are expected on Friday with highs
in the upper 50s and lows cooling into the 30s and lower 40s.
A secondary front is then expected to slip through on Saturday.
This system will have little moisture to work with and don't
expect to see much more than an increase in cloud cover as it
moves through. However, another push of colder air should follow
this front into the area. This will help reinforce cooler than
average highs in the middle to upper 50s for the weekend.

&&

.AVIATION...

Still anticipating initiation of convection between 20-21Z and
increasing in coverage from SW to NE through about 22/03Z. General
cell motions should be NE around 25kt. Hail potential is better than
average and GR included as a TEMPO for 2-3 hr window for those
locations with the better chances of occurring. Otherwise, MVFR
convective cloud bases around 2500 ft to prevail most locations
outside convection. Winds will become more westerly in time and
increase in strength with frequent gusts as cooler and drier air
moves into the area Sunday, with a potential for LLWS conditions at
a few more exposed locations early Sunday. 24/RR

&&

.MARINE...

As a strong low pressure system pushes through the area tomorrow,
very strong westerly winds are expected to develop across the
coastal waters. A Gale Warning has been posted for most of the
area with only the tidal lakes and Mississippi sound expected to
remain in advisory levels tomorrow and tomorrow night. Wind gusts
of over 50 knots may occur in the open Gulf waters during the peak
of the gale. Seas could also approach 30 feet in the outer waters
due to these winds. Conditions will begin to ease on Monday as
high pressure settles in and the pressure gradient relaxes. Expect
to see continued SCA conditions in the Gulf waters Monday, but
rather benign conditions of 10 knots or less are forecast to be
in place by late Monday night. Seas will also fall off as the
winds decrease with seas of only 3 to 5 feet expected by daybreak
Tuesday. Another frontal boundary will approach on Wednesday and
expect to see winds increase to 20 to 25 knots Wednesday nights as
colder and drier air moves in. 32

&&

.DECISION SUPPORT...

DSS code: YELLOW
Deployed: None.
Activation: High Impact Desk, Spotter Network
Activities: Severe weather potential. Gale Warning.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  55  67  43  63 /  60  30  20   0
BTR  57  68  44  66 /  60  20  10   0
ASD  60  70  45  64 /  50  20  10   0
MSY  60  71  49  63 /  40  10  10   0
GPT  61  70  47  64 /  60  40  10   0
PQL  61  70  46  65 /  60  50  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 6 AM CST Sunday for GMZ536-538-550-
     552-555-557-570-572-575-577.

     Gale Warning from 6 AM Sunday to 6 AM CST Monday for GMZ536-538-
     550-552-555-557-570-572-575-577.

     Small Craft Advisory from 6 AM Sunday to 6 AM CST Monday for
     GMZ530-532-534.

MS...None.
GM...Small Craft Advisory until 6 AM CST Sunday for GMZ538-550-552-
     555-557-570-572-575-577.

     Gale Warning from 6 AM Sunday to 6 AM CST Monday for GMZ538-550-
     552-555-557-570-572-575-577.

     Small Craft Advisory from 6 AM Sunday to 6 AM CST Monday for
     GMZ532-534.

&&
Hazardous weather outlook, Jan 21, 11:28 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1128 AM CST SAT JAN 21 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-220530-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1128 AM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE PRIMARY THREAT WILL BE LARGE AND POTENTIALLY
DAMAGING HAIL THE SIZE OF QUARTERS TO GOLF BALLS IN DIAMETER.
THERE IS A CHANCE FOR STRONG WIND GUSTS AND ISOLATED TORNADOES.
THE PERIOD OF GREATER RISK IS BETWEEN 3 PM AND 8 PM BUT MAY ONSET
SOONER AND LINGER A LITTLE LATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORIES WILL BEGIN THIS EVENING OVER MOST COASTAL
WATERS AND A GALE WATCH ALSO REMAINS IN EFFECT FOR MOST COASTAL
WATERS STARTING SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS REQUESTED FOR THIS AFTERNOON AND EVENING.

24/RR

In the hours before

Local storm report, Jan 21, 12:05 PM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1205 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     TSTM WND DMG     KENNER                  29.98N 90.25W
01/21/2017                   JEFFERSON          LA   PUBLIC

            SEVERAL HOMES WITH SHINGLES BLOWN OFF AND FENCES DOWN ON
            FURMAN DRIVE.

0637 AM     MARINE TSTM WIND LAKEFRONT AIRPORT       30.04N 90.03W
01/21/2017  M48.00 MPH       ORLEANS            LA   ASOS

&&

PGRIGSBY
Special weather statement, Jan 21, 4:33 PM CST, 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
433 PM CST SAT JAN 21 2017

LAZ061-062-064-212315-
Upper Jefferson LA-Orleans LA-Upper St. Bernard LA-
433 PM CST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR ORLEANS...WEST CENTRAL ST.
BERNARD AND NORTH CENTRAL JEFFERSON PARISHES UNTIL 515 PM CST...

At 432 PM CST, Doppler radar was tracking a strong thunderstorm over
Terrytown, or over Timberlane, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Orleans, Chalmette, Harvey, Timberlane, East New Orleans,
Marrero, Belle Chasse, Gretna, Terrytown, Lake Catherine, Arabi,
Meraux and Lakefront Airport.

A tornado watch remains in effect until 900 PM CST for southeastern
Louisiana.

LAT...LON 2989 9012 3004 9003 3006 8996 3014 8988
      3011 8985 3010 8982 3014 8975 3017 8974
      3015 8963 3004 8976 3004 8982 3000 8986
      2998 8985 2990 8996 2990 9001 2985 9003
TIME...MOT...LOC 2232Z 211DEG 29KT 2992 9002
Special weather statement, Jan 21, 4:54 PM CST, 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
454 PM CST SAT JAN 21 2017

LAZ058>060-072-212330-
Upper Lafourche-Southern Tangipahoa-St. Charles-St. John The Baptist-
454 PM CST SAT JAN 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LAFOURCHE...
NORTHWESTERN ST. CHARLES AND CENTRAL ST. JOHN THE BAPTIST PARISHES...

At 453 PM CST, a strong thunderstorm was located near South Vacherie,
or 11 miles east of Thibodaux, moving northeast at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Laplace, Hahnville, Reserve, Killona, New Sarpy, Taft, Edgard,
Destrehan, Norco, Montz, Paradis, South Vacherie, Luling and Des
Allemands.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A tornado watch remains in effect until 900 PM CST for southeastern
Louisiana.

LAT...LON 2991 9067 2994 9067 3037 9029 3035 9026
      3034 9027 3025 9034 3022 9041 3018 9043
      3014 9043 3010 9042 3007 9039 3006 9037
      3005 9028 3001 9028 2980 9053
TIME...MOT...LOC 2253Z 222DEG 35KT 2984 9064

td

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 10:53 PM CSTMarine Dense Fog AdvisoryLIX4 hr
Jan 20, 11:01 PM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana29 min
Jan 20, 11:15 PM CSTTornado WarningLIXPointe Coupee, West Feliciana30 min
Jan 20, 11:43 PM CSTTornado WarningLIXWest Feliciana32 min
Jan 21, 1:06 AM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana24 min
Jan 21, 1:41 AM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana34 min
Jan 21, 1:51 AM CSTSpecial Weather StatementLIXTangipahoa39 min
Jan 21, 2:14 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Pointe Coupee, Saint Helena, West Feliciana46 min
Jan 21, 2:20 AM CSTTornado WarningLIXLivingston, Saint Helena, Tangipahoa25 min
Jan 21, 2:28 AM CSTSevere Thunderstorm WarningLIXTangipahoa, Washington32 min
Jan 21, 2:48 AM CSTTornado WarningLIXEast Baton Rouge, East Feliciana, Saint Helena10 min
Jan 21, 2:57 AM CSTSevere Thunderstorm WarningLIXWashington33 min
Jan 21, 2:57 AM CSTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa, Washington48 min
Jan 21, 3:02 AM CSTTornado WarningLIXWashington13 min
Jan 21, 3:04 AM CSTTornado WarningLIXWashington15 min
Jan 21, 3:28 AM CSTAreal Flood AdvisoryLIXEast Baton Rouge, Iberville, Pointe Coupee, West Baton Rouge2 hr
Jan 21, 3:37 AM CSTSpecial Weather StatementLIXSaint Helena38 min
Jan 21, 3:40 AM CSTSmall Craft AdvisoryLIX35 hr
Jan 21, 4:45 AM CSTSpecial Weather StatementLIXAscension, Livingston, Tangipahoa60 min
Jan 21, 5:00 AM CSTSpecial Weather StatementLIXWashington30 min
Jan 21, 5:22 AM CSTSevere Thunderstorm WarningLIXSaint Tammany, Washington38 min
Jan 21, 5:24 AM CSTSpecial Marine WarningLIX96 min
Jan 21, 6:08 AM CSTSevere Thunderstorm WarningLIXJefferson, Orleans37 min
Jan 21, 6:38 AM CSTSpecial Marine WarningLIX37 min
Jan 21, 10:58 AM CSTRiver Flood WarningLIXSaint Helena33 hr
Jan 21, 11:03 AM CSTRiver Flood WarningLIXSaint Tammany13 days
Jan 21, 3:44 PM CSTGale WarningLIX41 hr
Jan 21, 4:33 PM CSTSpecial Weather StatementLIXOrleans42 min
Jan 21, 4:51 PM CSTSpecial Marine WarningLIX24 min
Jan 21, 4:54 PM CSTSpecial Weather StatementLIXSaint John the Baptist36 min
Jan 21, 5:02 PM CSTTornado WarningLIXOrleans13 min
Jan 21, 5:11 PM CSTTornado WarningLIXSaint Charles7 min
Jan 21, 5:16 PM CSTSevere Thunderstorm WarningLIXSaint Tammany29 min
Jan 21, 5:20 PM CSTSpecial Marine WarningLIX40 min
Jan 21, 5:42 PM CSTSpecial Marine WarningLIX33 min
Jan 21, 5:47 PM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana28 min
Jan 21, 5:52 PM CSTSpecial Marine WarningLIX38 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.